The 411 on Antibiotic-Associated Diarrhea and Kefir
What is Antibiotic-Associated Diarrhea?
Physicians often turn to antibiotics as their first line of defense when a patient is sick with a bacterial infection. But in the process of wiping out the bad bugs that are causing our aches and pains, these prescription medications can upset the balance of good and bad bacteria in your gastrointestinal tract. The drugs destroy beneficial bacteria along with harmful ones; without enough "good" bugs, the "bad" guys proliferate, producing toxins that can damage the bowel wall and trigger inflammation. The result: Watery bowel movements (aka diarrhea).
What are the symptoms?
The most common symptoms of antibiotic-associated diarrhea are loose, frequent stools that typically begin about five to 10 days after beginning antibiotic therapy. (However, it may not appear for days or even weeks after you've finished your course of antibiotics.) If the bacterial overgrowth becomes severe, the diarrhea may be accompanied by abdominal pain and cramping, fever, pus or blood in the stool, and nausea. These latter symptoms require a trip to the doctor.
Besides being annoying and unpleasant, antibiotic-associated diarrhea can have more serious medical ramifications, such as dehydration or, in extreme cases, a bowel perforation (a hole in the bowel).
What can you do?
First of all, it helps to know which medications are more likely to bring on symptoms. While nearly all antibiotics can cause antibiotic-associated diarrhea, the most common culprits are:
Cephalosporins, such as cefixime (Suprax) and cefpodoxime (Vantin)
Erythromycin (Erythrocin, E.E.S., others)
Penicillins, such as amoxicillin (Larotid, Moxatag, others) and ampicillin
Quinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
Tetracyclines, such as doxycycline (Vibramycin, Periostat, others) and minocycline (Minocin,
For mild diarrhea, symptoms often clear up within a few days after your antibiotic treatment ends. In some cases, your physician may suggest you stop your antibiotic therapy until the diarrhea subsides. Or, he/she may prescribe a different antibiotic.
To avoid dehydration, remember to stay hydrated, drinking plenty of fluid (water, chicken broth, electrolyte-enhanced fluids, watered-down fruit juice.) Steer clear of sugary, caffeinated or alcoholic beverages, which may aggravate your symptoms. When eating, choose soft, easy-to-digest foods and avoid high-fiber choices like beans, nuts and vegetables. A good diet to follow is the BRAT diet: Bananas, Rice, Applesauce and Toast. Avoid spicy, fatty or fried foods – now is not the time to order in Indian food or pizza. And ask your doctor about anti-diarrhea medications such as loperamide (Imodium
A-D). (Check with your doctor first before taking anti-diarrheal medications, as they can interfere with your body's ability to eliminate toxins and lead to serious complications.)
How can kefir help?
In November 2005, a conference co-funded by the National Center for Complementary and Alternative Medicine and convened by the American Society for Microbiology determined that there is encouraging evidence suggesting probiotics may help treat diarrhea.
A recent Georgetown University study (funded by Lifeway Foods) found that Probugs, a children’s kefir product manufactured by Lifeway, helped prevent antibiotic-associated diarrhea among children between the ages of 3 and 5. A 2007 study in the British Medical Journal found that the probiotic L rhamnosus (found in Lifeway kefir) cut babies' diarrhea duration by nearly two days. That same year, a study in the British Medical Journal found that drinks containing probiotic bacteria can help reduce diarrhea among older people.
In a new study based in an urban slum in Kolkata, India, researchers found that daily supplements of Lactobacillus casei probiotics (found in Lifeway kefir) may reduce the incidence of diarrhea in children by 14 percent. Researchers reported in Epidemiology and Infection that there were no adverse events in children receiving the daily supplement.
We suggest speaking with your physician or child’s pediatrician and asking about incorporating Lifeway kefir as an adjunct treatment to help ease antibiotic-associated diarrhea.
You can find Lifeway kefir on the shelves of your local grocery store, as well as Whole Foods and Trader Joes.
Policies & Procedures Article: 4.3 Effective Date: 08/30/2012 Revised Date: D A N G E R O U S , D R U G S A N D C O N T R O L L E D S U B S T A N C E S PURPOSE This document is intended to provide the information necessary to properly manage and maintain the Controlled Substances and Dangerous Drugs used by the Valencia County Emergency Services (“Service”). T
Zastosowanie technologii interferencji RNA w medycynieApplication of RNA interference in medicineMarta Gabryelska1, Eliza Wyszko1, Stanis³aw Nowak2, Ryszard ¯ukiel2, Jan Barciszewski12 z Katedry i Kliniki Neurochirurgii i Neurotraumatologiigenny RNA, np. wirusowy (18). Dlatego w³anie RNAiInterferencja RNA nale¿y do technik anty-mRNA ada-mo¿e funkcjonowaæ jako specyficzny stra¿nik ge